Alert archive / North Carolina / Flash Flood Warnings in 1999

Flash Flood Warning 37, NWS Raleigh, NC

September 28, 1999Johnston County, Wayne County, Wilson County, North Carolina

NWS Raleigh, NC issued this flash flood warning at Sep 28, 1999, 11:07 AM EDT for Johnston County, Wayne County, Wilson County, North Carolina. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Sep 28, 1999, 11:07 AM EDT (15:07 UTC)
Expired
Sep 28, 1999, 1:10 PM EDT
In force
2 hr
Issued by
NWS Raleigh, NC
Area
Whole counties

Counties Johnston County, NC, Wayne County, NC, Wilson County, NC

The radar

The Raleigh/Durham radar (KRAX), 39 km from the middle of the area, began a volume at 15:09 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Newport, NC (KMHX), launched 12:00Z, 3.1 hours before the alert went out and 138 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Newport, NC at 12:00Z on 1999-09-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Newport, NC at 12:00Z on 1999-09-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 19 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1030 m above ground
0-6 km bulk shear
16 kt
0-1 km storm-relative helicity
19 m²/s²
0-3 km storm-relative helicity
80 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KRDU 281508
FFWRDU
NCC101-127-191-195-281710-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE RALEIGH NC
1107 AM EDT TUE SEP 28 1999

THE NATIONAL WEATHER SERVICE IN RALEIGH HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  JOHNSTON COUNTY IN NORTH CAROLINA
  NASH COUNTY IN NORTH CAROLINA
  WAYNE COUNTY IN NORTH CAROLINA
  WILSON COUNTY IN NORTH CAROLINA

* UNTIL 110 PM EDT

* AT 1104 AM EDT... NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  AN AREA OF HEAVY RAIN OVER THE COASTAL PLAIN OF CENTRAL NORTH
  CAROLINA... MOVING SLOWLY NORTH.

* MODERATE TO BRIEFLY HEAVY RAIN WILL GRADUALLY TAPER OFF ACROSS
  THE WARNED AREA. HOWEVER WIDESPREAD FLOODING OF ROADS AND LOW
  LYING AREAS IS OCCURRING AND WILL PERSIST FOR A WHILE AFTER THE
  RAIN TAPERS OFF. EXPECT ADDITIONAL RAINFALL AMOUNTS OF A HALF TO
  ONE INCH.

DON'T DRIVE ACROSS FLOODED ROADS! MOST FLASH FLOOD DEATHS OCCUR IN
AUTOMOBILES.

WSS

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Raleigh, NC wrote its last area forecast discussion before this flash flood warning went out at Sep 28, 10:20 AM EDT, 47 minutes earlier.

Area forecast discussion, Sep 28, 10:20 AM EDT, 47 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RALEIGH NC
1020 AM EDT TUE SEP 28 1999

BUSY MORNING WITH FLASH FLOODING IN EASTERNMOST COUNTIES OF CWA.
FIRST BATCH OF HEAVY PRECIP OVER NE SECTIONS LOOKS TO BE TIED TO
GOOD LOW LEVEL CONVERGENCE AND VORT MAX MOVING NORTHEAST DEPICTED
FAIRLY WELL ON THE 00Z ETA. TROPICAL AIR MASS TO PERSIST OVER THE
STATE WITH PRECIPITABLE WATER VALUES OVER 2 INCHES. MSAS DATA SHOWS
GOOD SURFACE CONVERGENCE WITH NEXT BATCH OF HEAVY RAIN UPSTREAM OVER
SC. IF THIS RAIN STAYS ON TRACK WILL LIKELY NEED TO EXTEND FLASH
FLOOD WATCH A LITTLE FARTHER WEST EARLY THIS AFTERNOON TO ACCOUNT
FOR SATURATED AREAS WEST OF CURRENT WATCH & POTENTIAL FOR MORE
RAINFALL OF 1-2 INCHES PER HOUR. WILL ADJUST CURRENT FORECAST TEMPS
DOWN SLIGHTLY THIS AFTERNOON AS ONLY MEAGER IF ANY CLIMB IS
ANTICIPATED.

.RAH...FLASH FLOOD WATCH THROUGH EARLY EVENING FOR EDGECOMBE-
WILSON-WAYNE.

HARTFIELD

The office that day

Everything else NWS Raleigh, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 27, 9:00 PM EDTFlash Flood WarningRAHWayne, Wilson60 min
Sep 27, 11:12 PM EDTFlash Flood WarningRAHEdgecombe108 min
Sep 28, 1:04 AM EDTFlash Flood WarningRAHEdgecombe4 hr
Sep 28, 1:23 AM EDTFlash Flood WarningRAHWayne3 hr
Sep 28, 4:34 AM EDTFlash Flood WarningRAHWayne6 hr
Sep 28, 7:11 AM EDTFlash Flood WarningRAHSampson4 hr
Sep 28, 7:37 AM EDTFlash Flood WarningRAHJohnston, Nash, Wilson3 hr
Sep 28, 8:19 AM EDTFlash Flood WarningRAHEdgecombe4 hr
Sep 28, 11:07 AM EDTFlash Flood WarningRAHNash2 hr
Sep 28, 4:29 PM EDTFlash Flood WarningRAHEdgecombe, Johnston, Nash, Wayne, Wilson4 hr
Sep 28, 4:29 PM EDTFlash Flood WarningRAHSampson4 hr
Sep 28, 4:29 PM EDTFlash Flood WarningRAHWake4 hr
Sep 28, 5:27 PM EDTFlash Flood WarningRAHDurham, Orange3 hr

Nearby

Flash Flood Warnings in North Carolina, 1999Every flash flood warning in 1999

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.